Salicylate poisoning, especially in the form of aspirin, occurs frequently, in spite of some decline in its use in children because of Reye syndrome. The presentation depends on the age of the affected person, and on the acute or chronic nature of the poisoning. Treatment is with activated charcoal, alkaline diuresis, or in the most serious cases by hemodialysis.
Salicylates remain one of the most widely used medications, and poisoning – both voluntary and accidental – is common. Aspirin is taken for its analgesic and antipyretic, or antiplatelet effects, but salicylates are also present in drugs in non-aspirin forms, such as methyl salicylate (oil of wintergreen) in liniments, and bismuth sub-salicylate in Pepto Bismol. Salicylates cause toxicity both through ingestion and dermal absorption. Aspirin poisoning is not easy to diagnose and is not always identified, especially in cases of chronic usage, when the symptoms may be atypical or misleading .
Salicylates impair the metabolism of all tissues through uncoupling oxidative phosphorylation and inhibiting the function of the Krebs cycle. In addition, drugs based on salicylate have organ-specific physiological responses like stimulation of the respiratory center.
In early stages, patients with acute poisoning most often present with nausea and vomiting because of gastrointestinal irritation and hyperventilation due to stimulation of respiration , and tinnitus , a characteristic although a non-specific sign of salicylate poisoning. Other signs are diaphoresis, hyperactivity, and tachycardia. Hyperventilation leads to respiratory alkalosis, but not typically in children. Once metabolic disturbances become prominent, the inhibition of aerobic respiration and activation of lipid breakdown lead to accumulation of lactic acid and ketone bodies, and consequently to aciduria and metabolic acidosis. Thus, a mixed acid-base disorder is generated. Late signs are fever, agitation, or conversely, lethargy, convulsions, and stupor. Patients in late stages may be mistakenly diagnosed as suffering from sepsis , having a heart attack , or being agitated.
Several organ systems are affected, and a variety of signs may be observed. Pulmonary edema is somewhat more frequent in chronic toxicity in the elderly population. Central nervous system (CNS) deterioration can also occur, especially in acidosis, which increases the proportion of uncharged salicylate molecules that are able to cross the blood-brain barrier. CNS toxicity can contribute to vomiting. In severe cases, the condition progresses to cerebral edema, seizures, coma, and death. The inhibition of prostaglandin and thromboxane synthesis is accompanied by increased bleeding times, gastrointestinal (GI) irritation, and, in chronic poisoning, GI bleeding.
Glucose metabolism is also disturbed, leading usually to hypoglycemia, and there is no correspondence between serum glucose levels and cerebrospinal fluid glucose content . Thus, blood glucose levels may not adequately reflect mental responses of the patient. Other blood chemistry changes are dehydration, hypokalemia, and hypocalcemia.
Chronic toxicity may be difficult to recognize, especially in the elderly, because the symptoms are nonspecific (confusion, fever, dehydration and others), and because a confused patient may not remember having taken salicylates. Renal insufficiency exacerbates salicylate poisoning since most of the drug is eliminated by the kidneys .
The “Done nomogram”  was developed in 1960 for predicting salicylate toxicity after a single dose of ingestion . Although successful in many cases, the premises used in its formulation restrict its general applicability , and it is not recommended for general use.
Serum salicylate levels do not always reflect the severity of poisoning. A general guide specifies 30 mg/dL above which symptoms usually appear, and 100 mg/dL above which the effects of poisoning may be fatal. Serial salicylate and arterial blood gas levels are more important for the better evaluation of the situation and for following acid-base alterations. A peak value may not be reached up to 4-6 hours after ingestion. Some salicylate tablets have a tendency to form a concretion in the stomach , in which case the serum concentrations will keep increasing for a longer time.
Levels of serum electrolytes, creatinine, blood urea nitrogen, and potassium (which may become very low if the patient is alkalinized), should be followed until salicylate concentrations start declining and anomalies are resolved. Urine pH should also be monitored. An abdominal radiograph or other imaging may be necessary if the formation of a concretion is suspected.